Alert archive / South Carolina / Freeze Warnings in 2022

Freeze Warning 2, NWS Columbia, SC

March 13, 202218 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 13, 2022, 1:15 PM EDT for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 14, 2022, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2022, 1:15 PM EDT (17:15 UTC)
In effect from
Mar 14, 2022, 2:00 AM EDT
Expired
Mar 14, 2022, 9:00 AM EDT
In force
7 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS72 KCAE 131715
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
115 PM EDT Sun Mar 13 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-140115-
/O.NEW.KCAE.FZ.W.0002.220314T0600Z-220314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
115 PM EDT Sun Mar 13 2022

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s and low 30s 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

gpl
1 follow-up statement
707 
WWUS72 KCAE 132246
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
646 PM EDT Sun Mar 13 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-141300-
/O.CON.KCAE.FZ.W.0002.220314T0600Z-220314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
646 PM EDT Sun Mar 13 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s and low 30s 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 11:17 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 13, 11:17 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1117 AM EDT Sun Mar 13 2022

.SYNOPSIS...
After a cold day today, there will be a gradual warming pattern
beginning Monday through the end of the work week. The next
chance for rain is anticipated during the mid-week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Very dry surface high pressure will be in control through the
day. With the arctic airmass in place, temperatures will be well
below normal and conditions very dry. Even with maximum
sunshine today, afternoon highs will only manage to reach the
lower to mid 50s.

For tonight, the center of the high will be east of the cwa,
allowing for a slight increase in moisture and dewpoints.
There will also be some very weak warm advection as winds will
be light and out of the south. This will allow overnight lows to
be higher than previous night, but with clear skies and
continued dry airmass, temperatures will still drop down to or
slightly below freezing for many locations. There should be
areas of frost development late tonight, and due to freezing
temperatures, either another freeze warning or a frost advisory
will more than likely be needed. Will re-evaluate after the
current Freeze warning expires.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The surface ridge will be offshore. Southeasterly winds will
bring slightly warmer temperatures, along with an increase in
moisture, through the afternoon. Highs should still be slightly
below normal with values in the mid to upper 60s, but the
beginning of the warming trend will be noticed.

With the increase in moisture, there should be an increase in
clouds through the day and into the overnight hours. Overnight
lows will be milder due to the increase in dewpoints and clouds,
so readings will be in the lower to mid 40s. Dry conditions will
prevail through Monday night.expected readings in the lower to mid 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday through Thursday will see the development of a closed
upper low moving out of the southern Plains/Mississippi Valley
region and tracking into the southeastern States. As this upper
low moves east it will help to develop an area of surface low
pressure along the Gulf Coast. This low will track across the
southeastern US Wednesday into Thursday, bringing an increase in
rain chances from Tuesday afternoon through Wednesday night,
then a brief period of dry weather Thursday and Thursday night
before the next system begins approaching and bringing the next
rain chances for next weekend. Temperatures Tuesday and
Wednesday should be around normal, then continued moderation
into the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
High confidence in VFR conditions throughout the next 24 hours.

High pressure continues to settle into the region and will gradually
shift offshore late today. Winds have subsided and are expected
to be less than 10 knots through the TAF forecast period at all
terminals.

With very dry air at the surface and aloft, sky conditions will
remain clear through most of the period although a few cirrus clouds
may approach late tonight primarily north of our TAF terminals.
Light northwest winds will gradually shift to the east this
morning, and then slowly shift again to the south and southwest
after 16z as the progressive surface high center shifts
offshore.

EXTENDED AVIATION OUTLOOK...No significant aviation concerns through
Monday night. Some possible restrictions return mid week with
another upper level system approaching on Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 13, 11:15 AM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
1115 AM EDT Sun Mar 13 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-141515-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1115 AM EDT Sun Mar 13 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:39 AM EDTRiver Flood AdvisoryCAELexington, Richland19 hr
Mar 13, 8:52 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland36 hr
Mar 13, 8:52 AM EDTRiver Flood WarningCAECalhoun, Richland45 hr

Nearby

Freeze Warnings in South Carolina, 2022Freeze Warnings in Georgia, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.